Monday Pharmaceutical Mystery: May 18
What caused a customer’s birth control pills to lose efficacy?
A 38-year-old female who comes into the pharmacy to fill a prescription for prenatal vitamins. You notice this customer also has a prescription for norethindrone and ethinyl estradiol on the shelf, ready for pick up. You ask her if she still wants it, in addition to the vitamins.
She says no, and that she unexpectedly got pregnant. She was taking the norethindrone and ethinyl estradiol, but somehow it stopped working. She said she did not miss any doses and she is not sure what happened.
You ask her if she has taken any antibiotics because those are notorious for interacting with birth control pills.
She says, “No, I have not taken any new medications. But now with the [coronavirus disease 2019] COVID-19 situation I was taking vitamin C, Zinc, elderberry lozenges, and St John’s wort just to keep my mood up.”
Mystery: Which pharmaceutical caused this customer’s birth control pills to lose efficacy?
Solution: It was the St John’s wort, which is a potent enzyme inducer that can result in more liver activity and drug break down.
Murphy PA1, Kern SE, Stanczyk FZ, Westhoff CL. Interaction of St. John's Wort with oral contraceptives Interaction of St. John's Wort with oral contraceptives: effects on the pharmacokinetics of norethindrone and ethinyl estradiol, ovarian activity a... - PubMed - NCBI